Hail, Barber
- When
- May 10, 7:53 PM CST
- Where
- Barber County, 3.22 mi SSW of Isabel
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.430, -98.580
A thunderstorm produced just one severe weather report during the evening north of Medicine Lodge.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A thunderstorm produced just one severe weather report during the evening north of Medicine Lodge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 10, 5:26 PM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 626 PM CDT Sat May 10 2014 ...Updated aviation section... .SHORT TERM...(This evening through Sunday night midnight) ISSUED AT 406 PM CDT SAT MAY 10 2014 Tonight: Radar mosaic shows some storms developing along a dryline east of the forecast area of responsibility. These storms will not impact the region, and will continue to move northeast and away from the my county warning forecast area. In the meantime, a front will return northward as a warm front through tonight. Southerly winds and increasing dew points in the warm sector will lead to very mild overnight temperatures with upper 60sF across south-central Kansas to lower 50sF across west-central Kansas. By tomorrow morning, a dryline is expected to sharpen and should be fairly close to Dodge City. East of this line, dew points to around 60F, will prevail. Tomorrow: At the upper levels, a 250-hPa 105-115 kt jet will approach the region from the west in association with an upper level pressure perturbation. This will result in the deepening and eastward translation of a sfc low across west-central Kansas with related frontal and dryline appendages traversing across the forecast area as well. By afternoon, the dryline should be roughly from Pawnee county to Clark county. It should be noted that the 10.12Z ECMWF is farther west with the dryline, which would have implications in spatiotemporal pop arrangements related to convective initiation. Anyway, will go with a blend approach for now with the dryline placement and related pops. Think convection will form off the dryline and the eventually merging frontal boundary/density gradient by the afternoon. Both the operational NAM and 4 km NAM are in good agreement with storm timing and placement. As far as severity of storms is concerned, there is a moderate risk per the SWODY2 product. The highlighted area will generally be central and south-central Kansas. 500-hPa flow will increase to 50-60 kt near the frontal boundaries along with 40-50 kt of 0-6 km bulk shear. NAM SBCAPE is forecast around 3000 J/kg, which may be slightly too high, if the NAM is overestimating dew points. A quick look at current dew points across Oklahoma suggests that the NAM is initializing fairly well. Storm mode is expected to be linear as cloud-bearing mean flow and boundary layer/frontal zone is less than 45 degrees and is quasi-parallel (not the ideal situation with more orthogonality for discrete storm mode). As far as threats are concerned, looks like mainly a large hail and wind event. LCL's are forecast to be high with a hot boundary layer in the warm sector with 90sF surface temperatures and lower 60sF dewpoints. T-Td depressions will be large and thus lower with the tornado potential. 0-1 km bulk shear is forecast to be on the weaker side until 00Z, when the low level jet strengthens. There is a small window for tornado potential, but have doubts given the high cloud bases and veering low level winds instead of backing. Local hail research that I and the SOO have been doing (large hail parameter - publish hopefully in the next several months) suggests hail up to 3.00". Problem with this is that anvil flow might create seeding/feeding with resultant higher beneficial competition for hail embryos and resultant lower hail growth. Anyway, this will have to be looked at again with 00Z data. The mixed/inverted-v thermodynamic profile could lead to 60-70 mph outflow winds as a secondary threat. Critical fire weather behavior is possible across far southwest Kansas. See the section below for specific details. Sunday night: Will have the highest pops Sunday night along and east of highway 183 tomorrow. Convection should be out of the region probably around 9 or 10 pm if not sooner. .LONG TERM...(Sunday night midnight through Saturday) ISSUED AT 259 PM CDT SAT MAY 10 2014 An upper level shortwave trough will continue move across the Plains on Monday with only a slight chance for showers and a few thunderstorms, ahead and along a cold front, on Sunday night after midnight into Monday. Another more longwave of an upper trough will move across the Plains on Tuesday, but much of the low level moisture will be pushed well east of the area. For Sunday night, a cold front will be rapidly moving east across central Kansas with a squall line moving east of the Medicine Lodge to St. John areas by around midnight. Some lingering showers or an isolated thunderstorm may still occur in back of the cold front after midnight. Winds will pick of from the northwest behind the front on at 25 to 40 mph. Overnight lows will be in the low to mid 40s. On Monday, a much colder airmass moves into western Kansas with strong northwest winds of 25 to 45 mph. Under partly to mostly cloudy skies, high temps only get into the 50s. The coldest temperatures for the week look to be on Monday night with lows in the mid to upper 30s. The current NAM model looks too cold with lows around freezing, and will hedge toward the warmer GFS model with some northwest winds that keep temps from falling as much. For the period of Tuesday into next Saturday, high temps warm slowly back into the 60s and 70s with overnight lows in the 40s. Mostly dry northwesterly flow continues. A few upper level waves could produce some showers or thunderstorms on Friday into Saturday, but chances look pretty low at this time. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 623 PM CDT SAT MAY 10 2014 VFR conditions will prevail overnight with increasing high clouds. winds will generally be from the southeast at 10 to 15 knots overnight then shift to the southwest by mid morning behind a dryline. The only exception to this will be across the HYS terminal where winds may stay out of the south throughout the morning hours. && .FIRE WEATHER... ISSUED AT 406 PM CDT SAT MAY 10 2014 A fire weather watch will be issued shortly (as of 3:26 pm CDT) for far southwest Kansas. Crashing dew points in the wake of the dryline passage and windy conditions will lead to critical fire weather conditions from Morton to Meade counties. Do not burn in the fire weather watch area as fires will become quickly out of control. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 89 43 55 / 0 30 30 10 GCK 54 83 41 54 / 0 20 30 20 EHA 56 82 41 55 / 0 10 10 10 LBL 57 86 43 56 / 0 10 10 10 HYS 60 87 43 55 / 10 50 60 30 P28 68 92 50 61 / 10 60 80 10 && .DDC WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH from Sunday afternoon through Sunday evening FOR KSZ074-075-084-085. && SHORT TERM...Sugden LONG TERM...Kruse AVIATION...Hovorka_42 FIRE WEATHER...Sugden
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 444 AM CDT SAT MAY 10 2014 KSZ030-031-043>046-061>066-074>081-084>090-110945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 444 AM CDT SAT MAY 10 2014 /344 AM MDT SAT MAY 10 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS EXTREME SOUTHWEST KANSAS LATE THIS AFTERNOON DUE TO LOW RELATIVE HUMIDITY AND GUSTY SOUTHERLY WINDS. OUTDOOR BURNING IS DISCOURAGED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY AFTERNOON AND SUNDAY EVENING EAST OF A COLDWATER TO RUSH CENTER LINE. AT THIS TIME THE MAIN HAZARD APPEARS TO BE HAIL UP TO TENNIS BALL SIZE AND STRONG DAMAGING WINDS IN EXCESS OF 60 MPH. THERE WILL BE A CHANCE FOR THUNDERSTORMS ON MONDAY. HOWEVER, SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
749 PM CDT SAT MAY 10 2014
KSZ081-090-110145-
BARBER-PRATT-
749 PM CDT SAT MAY 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND SOUTHEASTERN PRATT
COUNTIES...
AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES WEST OF MEDICINE
LODGE TO 5 MILES NORTH OF AETNA...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.
LAT...LON 3701 9898 3744 9899 3758 9847 3756 9845
3739 9846 3739 9835 3738 9834 3702 9834
TIME...MOT...LOC 0049Z 228DEG 16KT 3726 9871
UMSCHEIDThe Vance AFB radar (KVNX), 87 km away, was scanning. The volume nearest the first event began at 01:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521927.